Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 444, NWS Tulsa, OK

August 22, 2017McIntosh County, Muskogee County, Okmulgee County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 22, 2017, 6:45 PM CDT for McIntosh County, Muskogee County, Okmulgee County, Oklahoma. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2017, 6:45 PM CDT (23:45 UTC)
Expired
Aug 22, 2017, 7:15 PM CDT
In force
30 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties McIntosh County, OK, Muskogee County, OK, Okmulgee County, OK

The radar

The Tulsa radar (KINX), 66 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 7:20 PM CDTHAIL 0.883 N Council Hill, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

340 
WUUS54 KTSA 222345
SVRTSA
OKC091-101-111-230015-
/O.NEW.KTSA.SV.W.0444.170822T2345Z-170823T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
645 PM CDT TUE AUG 22 2017

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northeastern McIntosh County in southeastern Oklahoma...
  Central Muskogee County in east central Oklahoma...
  East central Okmulgee County in northeastern Oklahoma...

* Until 715 PM CDT

* At 645 PM CDT, a severe thunderstorm was located 5 miles east of
  Boynton, moving south at 10 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations in or near the path include...
  Muskogee...                       Checotah...
  Warner...                         Webbers Falls...
  Oktaha...                         Braggs...
  Boynton...                        Council Hill...
  Rentiesville...                   Greenleaf State Park...
  Lake Eufaula State Park...        Keefeton...
  Wainwright...                     Summit...
  Hitchita...                       Pierce...
  Eram...                           Onapa...

This includes Interstate 40 in Oklahoma between mile markers 250 and
283.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3572 9577 3573 9513 3551 9513 3532 9557
      3547 9582
TIME...MOT...LOC 2345Z 007DEG 10KT 3564 9556 

HAIL...1.00IN
WIND...70MPH
 
$$

69
2 follow-up statements
981 
WWUS54 KTSA 230007
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
707 PM CDT TUE AUG 22 2017

OKC091-101-111-230015-
/O.CON.KTSA.SV.W.0444.000000T0000Z-170823T0015Z/
McIntosh OK-Muskogee OK-Okmulgee OK-
707 PM CDT TUE AUG 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN MCINTOSH...CENTRAL MUSKOGEE AND EAST CENTRAL
OKMULGEE COUNTIES...

At 707 PM CDT, a severe thunderstorm was located 4 miles east of
Council Hill, moving south at 10 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations in or near the path include...
Muskogee...                       Checotah...
Warner...                         Webbers Falls...
Oktaha...                         Braggs...
Boynton...                        Council Hill...
Rentiesville...                   Greenleaf State Park...
Lake Eufaula State Park...        Keefeton...
Wainwright...                     Summit...
Hitchita...                       Pierce...
Eram...                           Onapa...

This includes Interstate 40 in Oklahoma between mile markers 250 and
283.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3572 9577 3573 9513 3551 9513 3532 9557
      3547 9582
TIME...MOT...LOC 0007Z 007DEG 10KT 3558 9557 

HAIL...<.75IN
WIND...60MPH
 
$$

69
051 
WWUS54 KTSA 230015
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
715 PM CDT TUE AUG 22 2017

OKC091-101-111-230024-
/O.EXP.KTSA.SV.W.0444.000000T0000Z-170823T0015Z/
McIntosh OK-Muskogee OK-Okmulgee OK-
715 PM CDT TUE AUG 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCINTOSH...
CENTRAL MUSKOGEE AND EAST CENTRAL OKMULGEE COUNTIES WILL EXPIRE AT
715 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
to 50 mph are still possible with this thunderstorm.

LAT...LON 3572 9577 3573 9513 3551 9513 3532 9557
      3547 9582
TIME...MOT...LOC 0014Z 007DEG 10KT 3556 9557 

$$

69

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 6:12 PM CDT, 33 minutes earlier.

Area forecast discussion, Aug 22, 6:12 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
612 PM CDT Tue Aug 22 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Cold front will continue to slowly push south through the area
tonight, resulting in continuation of scattered showers and
thunderstorms. These storms may become more numerous across
southeast OK and west central AR later in the evening. Short-
duration MVFR or even IFR visibility may occur with some storms,
and some guidance suggests a period of MVFR ceilings may develop
across northwest AR and southeast OK tonight in wake of cold
front/precipitation. Clearing skies with VFR conditions will
prevail Wednesday mid-morning through the rest of the period.

&&

.PREV DISCUSSION... /Issued 303 PM CDT Tue Aug 22 2017/

DISCUSSION...
The chances of showers and thunderstorms will ramp up
late this afternoon and into tonight as a cold front
currently near the Kansas/Oklahoma border moves into
the region. Additional showers and thunderstorms are also
expected to develop in the vicinity of an outflow boundary
that is currently across extreme southeast Oklahoma. The
cold front is expected to be near the Red River by early
Wednesday morning with the chances of showers and diminishing.
There is the potential that some of the storms this evening
could become strong to marginally severe with damaging winds
the main concern.

Temperatures during the forecast period are expected to remain
below normal with high temperatures 5 to 10 degrees below
normal.

The remainder of the forecast will be highly dependent on
what happens with the tropical disturbance currently off
the Yucatan Peninsula. The ECMWF and GFS both have this
feature moving into south Texas on Friday and moving slowly
northeast along the coast into the middle of next week. In
this scenario most of the rain will remain south and east of the area.
Of course, this scenario could change many times before next
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   65  85  62  86 /  50   0   0  10
FSM   71  86  64  85 /  60  10  10   0
MLC   71  86  67  85 /  60  20  10  10
BVO   60  83  58  84 /  20   0   0   0
FYV   64  81  58  81 /  60   0   0   0
BYV   62  81  57  81 /  30   0   0   0
MKO   67  85  63  85 /  60   0  10  10
MIO   60  81  58  83 /  20   0   0   0
F10   68  85  64  85 /  60  10  10  10
HHW   73  87  68  86 /  60  50  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...14
Hazardous weather outlook, Aug 22, 4:32 PM CDT, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
432 PM CDT Tue Aug 22 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
432 PM CDT Tue Aug 22 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwestern Arkansas.
	ONSET...Ongoing.

HEAVY RAIN and FLASH FLOOD.
	RISK...Limited.
	AREA...Southeastern Oklahoma and West Central Arkansas.
	ONSET...after 10 pm.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...Southeastern Oklahoma and West Central Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Thunderstorms are expected to become more widespread this evening
across eastern Oklahoma and northwestern Arkansas as a cold front
that extends from near Miami to Perry late this afternoon moves
southward through tonight. Another area of thunderstorm development
is expected along an outflow boundary from earlier thunderstorm
activity that extends from near Okemah to near Broken Bow. The
atmosphere over much of the area has become moderately unstable this
afternoon but wind shear remains rather weak. Therefore, strong to
marginally severe storms are possible through this evening but the
individual storms will likely be short-lived. Damaging wind gusts are
possible in the strongest storms, with the most likely area for
severe weather being across southeastern Oklahoma where the air mass
is most unstable.

As the front moves southward tonight, widespread thunderstorms with
heavy rainfall are expected to move into east central and
southeastern Oklahoma, as well as west central Arkansas. Some
isolated flooding problems may occur if there is any repeat
thunderstorm activity that occurs across the same area over a few
hour period.

The temperatures south of the cold front today have warmed into the
low to mid 90s. This heat combined with dewpoint temperatures in the
low to mid 70s has resulted in heat index values from 100 to near
105 degrees across southeastern Oklahoma and west central Arkansas
this afternoon. These conditions will improve this evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Thunderstorm Potential.
THURSDAY and FRIDAY...No Hazards.
SATURDAY through MONDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
The cold front will continue moving southward Wednesday, with
thunderstorms affecting southeastern Oklahoma and west central
Arkansas in the morning. These storms will gradually end during the
afternoon as the front pushes into northern Texas. Fair weather can
be expected Thursday and Friday behind the front, as high pressure
settles into the region.

A slow-moving upper level disturbance approaching the area from the
northwest will bring thunderstorm chances back to the region over the
weekend. The remnants of a tropical system in the southern Gulf of
Mexico this evening is forecast to move northward into southern Texas
this week. Depending on the track of this system, rain and
thunderstorm chances late this weekend and early next week may be
increased across portions of eastern Oklahoma and western Arkansas.

weather.gov/tulsa contains additional information.

69

In the hours before

Special weather statement, Aug 22, 3:33 PM CDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
333 PM CDT TUE AUG 22 2017

OKZ054-059-222130-
Osage OK-Pawnee OK-
333 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR OSAGE AND NORTHWESTERN PAWNEE
COUNTIES UNTIL 430 PM CDT...

At 333 PM CDT, a strong thunderstorm was located over Burbank,
moving south at 10 mph. Another strong thunderstorm was located 5
miles north of Pawhuska, also moving south at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations in or near the path include...
Bartlesville...                   Pawhuska...
Fairfax...                        Barnsdall...
Shidler...                        Wynona...
Ralston...                        Burbank...
Elgin...                          Foraker...
Bigheart...                       Pearsonia...
Hulah...                          Osage Hills State Park...
Okesa...                          Southern Kaw Lake...
Webb City...                      Wah Sha She State Park...
Tallant...                        Apperson...

LAT...LON 3669 9706 3670 9703 3669 9693 3675 9689
      3674 9683 3677 9682 3678 9675 3683 9675
      3700 9635 3700 9600 3658 9600 3634 9703
      3651 9703 3655 9690 3658 9689 3660 9692
      3658 9698 3659 9705 3668 9706
TIME...MOT...LOC 2033Z 006DEG 7KT 3667 9675

69
Special weather statement, Aug 22, 4:44 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
444 PM CDT TUE AUG 22 2017

OKZ054-059-222245-
Osage OK-Pawnee OK-
444 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSAGE AND PAWNEE
COUNTIES UNTIL 545 PM CDT...

At 444 PM CDT, strong thunderstorms were located along a line
extending from 4 miles north of Hominy to 7 miles northeast of
Morrison. Movement was south at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations in or near the path include...
Northwestern Tulsa...             Sand Springs...
Pawhuska...                       Pawnee...
Skiatook...                       Hominy...
Cleveland...                      Fairfax...
Barnsdall...                      Wynona...
Jennings...                       Ralston...
Avant...                          Westport...
Osage...                          Hallett...
Blackburn...                      Terlton...
Maramec...                        Skedee...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3651 9703 3651 9701 3652 9701 3653 9698
      3653 9696 3655 9693 3655 9690 3671 9600
      3617 9601 3616 9682 3624 9682 3625 9684
      3625 9692 3633 9693 3634 9703
TIME...MOT...LOC 2144Z 354DEG 7KT 3648 9639 3639 9695

69
Special weather statement, Aug 22, 5:47 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Tulsa OK
547 PM CDT TUE AUG 22 2017

OKZ066-070-071-222345-
Muskogee OK-Okmulgee OK-McIntosh OK-
547 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCINTOSH...WEST
CENTRAL MUSKOGEE AND SOUTHEASTERN OKMULGEE COUNTIES UNTIL 645 PM
CDT...

At 546 PM CDT, a strong thunderstorm was located 4 miles northeast of
Hoffman, moving southeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations in or near the path include...
Checotah...                       Grayson...
Council Hill...                   Rentiesville...
Hoffman...                        Stidham...
Lake Eufaula State Park...        Hitchita...
Pierce...                         Eram...

This includes Interstate 40 in Oklahoma between mile markers 243 and
263.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3550 9595 3565 9575 3555 9542 3527 9576
TIME...MOT...LOC 2246Z 324DEG 7KT 3552 9577

69
Special weather statement, Aug 22, 6:39 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
639 PM CDT TUE AUG 22 2017

OKZ070-230045-
Muskogee OK-
639 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MUSKOGEE COUNTY UNTIL
745 PM CDT...

At 638 PM CDT, strong thunderstorms were located 4 miles north of
Wainwright and 3 miles southeast of Muskogee, moving south at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Muskogee...                       Fort Gibson...
Oktaha...                         Braggs...
Boynton...                        Council Hill...
Greenleaf State Park...           Keefeton...
Wainwright...                     Summit...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 3574 9562 3581 9513 3556 9513 3555 9564
      3555 9568
TIME...MOT...LOC 2338Z 003DEG 4KT 3567 9552

69

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 3:33 PM CDTSpecial Weather StatementTSAOsage57 min
Aug 22, 4:44 PM CDTSpecial Weather StatementTSAOsage, Pawnee61 min
Aug 22, 5:47 PM CDTSpecial Weather StatementTSAMcIntosh58 min
Aug 22, 6:10 PM CDTSevere Thunderstorm WarningTSAMcIntosh, Okmulgee65 min
Aug 22, 6:39 PM CDTSpecial Weather StatementTSAMuskogee66 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.